Keratosis Pilaris AND Progesterone Def/Estrogen Dominance

by Amy
(Texas)

Wray- I took your questionnaire to see if I might have a prog deficiency and one of the questions was in regards to Keratosis Pilaris. I have this, which is bumps on the backs of my arms. Can you give me more information on the connection between the two?

Also, is there an "estrogen dominance" because there is a lack of progesterone, which makes the estrogen on overload?

I started taking 100mg of progesterone cream vaginally almost a week ago...I changed from taking it at night (caused insomnia) to the mornings. I have seen no difference in how I feel and I am still very fatigued.

To convolute things, I am going through a Tramadol drug withdrawal, so I am unsure I am getting a clear pic as to how I feel because of this issue. Down to 1 pill/day, so hopefully my head will begin clearing soon.

Thank you, Amy

Comments for Keratosis Pilaris AND Progesterone Def/Estrogen Dominance

Click here to add your own comments

Sep 20, 2012
Keratosis Pilaris AND Progesterone Def/Estrogen Dominance
by: Wray

Hi Amy Keratosis pilaris occurs because excess keratin is produced, known as hyperkeratinisation. Progesterone is a powerful anti-proliferation agent, as it inhibits mitosis, whereas oestrogen causes cells to proliferate, hence it's involvement in cancers. The keratinocytes, which produce keratin, have ample progesterone receptors, see here and here. I had KP until I was 47, it was one of the first symptoms to go once I'd started progesterone. Vitamin D is the most potent natural anti-proliferating agent. Interestingly KP occurs more often, or worsens in winter, when there is little sun to make vitamin D. Although it's usually ascribed to lower moisture in the air during winter, a lack of water is hardly likely to cause keratin to be overproduced. Some imbalance is occurring within the cells to cause it. The most likely explanation is a lack of Progesterone and Vitamin D. Another skin condition called seborrheic keratosis responds to topical vitamin D, see here. Plus a lack of vitamin D reduces the benefits of progesterone. Please have a vitamin D test done. For more info on vitamin D levels, test kits etc see the Vitamin D Council, GrassrootsHealth and Birmingham Hospital. Blood levels should be 70-100ng/ml (175-250nmol/L) and not the 30ng/ml (75nmol/L) most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although the latest research indicates it should be 10,000iu's per day, see here. Continued below.

Sep 20, 2012
Keratosis Pilaris AND Progesterone Def/Estrogen Dominance Part 2
by: Wray

Hi Amy Oestrogen Dominance occurs when there's excess oestrogen in ratio to progesterone. It occurs naturally if ovulation doesn't take place, or if insufficient progesterone is made due to a defective luteal phase. This is explained on our Pregnancy page. The withdrawal from the drug will confound things, and it does take some time before progesterone kicks in. It can be 3 to 6 months in some women. It should be used a minimum of twice a day too, as levels begin dropping after about 13 hours. For more info see our page on How to use progesterone cream. The insomnia is caused by progesterone initially stimulating oestrogen, possibly because the 100mg/day is not sufficient. You could try doubling the amount and see if that help. Take care Wray

Oct 03, 2012
Help!
by: Amy

Wray, I need your help. I really appreciate you responding to all of my questions...I have so many issues, it is confusing. I took the 100 mg/day of progesterone cream for about 10 days. Almost simultaneously, I began to have digestive issues. I have no history of digestive issues except for when I was pregnant and coincidentally, my progesterone levels were up. It feels as though my digestive system has slowed and I have food backing up in my throat. It's very uncomfortable. I spoke to my doctor and she thought it was probably the progesterone and to discontinue it for awhile to see if it goes away. Do you know how long the half life is for progesterone? I wonder how long it would take to clear my system so that I know whether or not that is causing the issues. Have you heard of this happening? You seem very knowledgable...do you do phone consults? Thank you, Amy

Oct 05, 2012
Help!
by: Wray

Hi Amy Progesterone begins dropping after about 13 hours, so it won't take long to leave the system. Would you describe the sensation as if your oesophagus was tight? Because it won't be food backing up, as the sphincter to the stomach is firmly closed. Unless you have GERD, when it's not functioning properly and then you get acid reflux. Do you have this? If it's as I suspect that the oesophagus is tight, then you need to use far more progesterone, at least 200mg/day, if not more. Progesterone relaxes smooth muscle, whereas oestrogen constricts it. I've once had oesophageal spasms, most unpleasant. I worked out I'd caused it by being extra stressed at the time. So I covered my throat and chest area down the front to the stomach with progesterone. I did this several times a day too, and it went. Progesterone certainly helps the gut if someone suffers from a TBI, plus the menstrual cycle affects it too, see here, here and here. Take care Wray

Apr 07, 2013
keratosis pilaris
by: Anonymous

I want to know if progesterone cream is effective to reduce the keratosis pillaris.
Could you please answer it??

Apr 09, 2013
keratosis pilaris
by: Wray

Hi there Please would you read my answer to Amy, there's nothing more I can add. Beyond saying KP is more common in women than men, which doesn't surprise me, as keratinisation is stimulated by oestrogen, see here. here, here and here. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.



Search over 5,700 pages on this site...

Do you have a progesterone deficiency?

This free questionnaire will tell you in 10 minutes

Just enter your email address and click the button...

Why do I ask for your email address? Simply so I can stay in touch. Your details will not be revealed to anyone


Do you have a question or concern?

See what's being discussed, ask for help, give your thoughts or experiences, or just browse...

See the FAQ pages...


Natural Progesterone Cream

Discover the facts...


Health care practitioners and therapists

Here's an
Associate Program
that may be a good fit for your practice


Your language

Translate this website into your language


Is this the future of medicine?

Watch this important video